Format

Send to

Choose Destination
Clin Toxicol (Phila). 2011 Oct;49(8):750-1. doi: 10.3109/15563650.2011.602084. Epub 2011 Aug 25.

Seizure caused by dermal application of over-the-counter eucalyptus oil head lice preparation.

Author information

1
Southland Hospital, Invercargill, New Zealand. neil.waldman@southerndhb.govt.nz

Abstract

Natural plant oils such as eucalyptus are common worldwide in non-prescription natural health products. Oral ingestion of eucalyptus oil is well known to produce neurological symptoms and seizures; however, its dermal use is presumed to be safe. We describe a brief, self-limited, tonic-clonic seizure in a healthy 4-year-old girl following dermal exposure to eucalyptus oil as directed for treatment of head lice. Initial symptoms were vomiting, lethargy, and ataxia followed by a grand mal seizure. Recovery occurred rapidly after the skin was washed. Health care providers should be aware that eucalyptus oil toxicity may occur with dermal exposure and should report additional cases.

PMID:
21867365
DOI:
10.3109/15563650.2011.602084
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Taylor & Francis
Loading ...
Support Center